South Dakota, 2020Hail in South Dakota, May 5, 2020
May 5, 2020 · NWS FSD · 1 event in 1 county or zone
Diurnal destabilization produced a narrow corridor of 600-1000 J/kg MLCAPE across south central South Dakota by late afternoon on May 5. A reinforcing trough in northwest flow dropped southeast across the area in the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $9,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnal destabilization produced a narrow corridor of 600-1000 J/kg MLCAPE across south central South Dakota by late afternoon on May 5. A reinforcing trough in northwest flow dropped southeast across the area in the late afternoon. Despite fairly weak deep-layer shear, an isolated storm briefly produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 2:35 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, May 5, 2:35 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
335 PM CDT Tue May 5 2020
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 334 PM CDT Tue May 5 2020
Stubborn cloud coverage has kept us from reaching our expected
highs, keeping us on the cooler side of the guidance. Light
stratiform rain, primarily along and east of I-29, will continue
into the evening hours and dissipate overnight. An area of scattered
thunderstorms are currently heading across central SD, and will clip
our far western counties (primarily: Brule, Gregory, and Charles
Mix). Not expecting these storms to become strong, but some pea-
sized hail and brief gusty winds are possible.
The stronger wind gusts will be decreasing shortly after sunset, but
will remain breezy with sustained winds between 5-10 mph. Overnight
low temperatures will be in the lower 40s, with clouds remaining
partly cloudy along the Missouri River Valley to mostly cloudy in SW
MN.
Wednesday will likely start off fairly breezy, as the departing low
and entering high pressure system keep the pressure gradient strong
over the area. Mid-level moisture will keep some cloud coverage
around for most of the day. As the departing jet moves
southeastwards, we enter the right-entrance region which provides
enough lift for the global models to spit out some very light rain.
High-res guidance, along with the HREF, support this but keep the
activity limited to the NW IA area. To cover this possibility, have
added chance for sprinkles in portions of NW IA.
As the aforementioned high reaches us late in the afternoon, clouds
begin clearing and the winds will be decreasing and becoming light
and variable into the evening hours. Given the calm winds and recent
moisture, could see some patchy fog overnight into Thursday.
.LONG TERM...(Thursday through Tuesday)
Issued at 334 PM CDT Tue May 5 2020
Thursday morning we enter split flow aloft with the main wave sitting
over central Ontario, and a secondary wave moving towards us over
the Montana/Wyoming border. At the surface, along the front edge of
the inverted trough and area of weak warm air advection, rain
showers begin to enter the area and work there way eastwards. Areas
along the Missouri River Valley in central SD could see 3/4 of an
inch of rain, becoming less as you head north and east towards I-29.
Overnight lows into Friday are hovering around freezing along the I-
90 corridor, with below freezing temperatures looking likely north
of I-90.
Friday is looking to be dry, but due to a surface high pressure
temperatures will be limited to the mid to upper 50s. Northwesterly
flow aloft through the weekend continues to send shortwaves over the
region, keeping us below average temperatures with chances for
precipitation seemingly every other day into early next week. Due
to the cooler temperatures, below freezing low temperatures are
again possible Friday into Saturday and Sunday into Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1203 PM CDT Tue May 5 2020
MVFR and isolated IFR ceilings will continue into the afternoon,
with light rain gradually shifting east across southwest MN and
northwest IA. Southwest MN will be the last to see conditions
improve. Isolated afternoon thunderstorms will be possible west of
the James River with small hail and wind gusts to 50 mph possible.
There is a chance that MVFR ceilings copuld linger into late
Wednesday morning, especially along and east of I-29. A small
chance for fog west of the James River late tonight into early
Wednesday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...APT
LONG TERM...APT
AVIATION...08
Hazardous weather outlook, May 5, 2:33 PM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
333 PM CDT Tue May 5 2020
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-062045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
333 PM CDT Tue May 5 2020
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Showers and isolated thunderstorms will continue into this
evening. While severe weather is not expected, any stronger
storms could produce small hail and brief gusty winds, mainly west
of Interstate 29.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Areas of frost are possible later this week with overnight low
temperatures in the lower to mid 30s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hail, Charles Mix
- When
- May 5, 3:57 PM CST to 3:59 PM CST
- Where
- Charles Mix County, 2.07 mi S of Ravinia
- Measured
- 1.25 in hail
- Crop damage
- $9,000
- Reported by
- Public
- Coordinates
- 43.100, -98.430
Crop damages are insured losses. Information is provided by the United States Department of Agriculture.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, May 5, 20201 death · $125,000 · EF1 · 18 events
- Tornadoes and Hail in Louisiana, May 5 to 8, 2020$713,000 · EF1 · 19 events
- Tornado and Hail in South Carolina, May 5, 2020EF2 · 13 events
- Flooding in Indiana, May 5 to 9, 2020$40,000 · 2 events
- Flash Flooding and Flooding in Kentucky, May 5, 2020$900 · 11 events
- Frost and Freeze in New York, May 5, 20209 events
- Hail in South Carolina, May 5, 2020$1,000 · 3 in hail · 9 events
- Excessive Heat and Heat in California, May 5 to 10, 20206 events
- Lakeshore Flood in Ohio, May 5 to 6, 20204 events
- Hail in Oklahoma, May 5, 20201.75 in hail · 3 events
- Lakeshore Flood in Michigan, May 5, 20203 events
- Drought in Texas, May 5 to 11, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 889528.